Hail, Dixon
- When
- July 9, 6:57 AM CST
- Where
- Dixon County, 0.86 mi NW of Maskell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.690, -96.980
Large hail stripped leaves from trees.
Thunderstorms produced large hail, damaging winds, and one case of flash flooding in Dixon and Dakota Counties of extreme northeast Nebraska on the morning of July 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail, damaging winds, and one case of flash flooding in Dixon and Dakota Counties of extreme northeast Nebraska on the morning of July 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:15 AM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 AM CDT THU JUL 9 2009 .DISCUSSION... THUNDERSTORMS TO CONTINUE TO PUSH ACROSS THE AREA EARLY THIS MORNING. THUNDERSTORMS CURRENTLY ALONG I29 ASSOCIATED WITH AN ELEVATED WARM FRONT ARE MOVING INTO SLIGHTLY MORE STABLE AIR...SUCH THAT A GENERAL WEAKENING WILL CONTINUE. SEVERE THREAT WITH THESE STORMS IS MINIMAL. BETTER CHANCE FOR SEVERE THUNDERSTORMS WITH THOSE THAT ARE CURRENTLY TIED TO THE COLD FRONT IN CENTRAL SD. IF STORMS BECOME REMOVED FROM THE BNDRY...SEVERE THREAT WILL DIMINISH SIGNIFICANTLY...OTHERWISE 60 MPH WINDS AND QUARTER SIZE HAIL ARE LIKELY INTO THE JAMES VALLEY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. SFC FRONT TO CHECK UP ACROSS SE SD THIS MORNING AND REMAIN NEARLY STATIONARY THIS AFTERNOON. PROVIDED STORMS DO NOT BACK BUILD DOWN THE FRONT THROUGHOUT THE DAY...AND STRATUS CLEARS SOME IN THE AFTERNOON...THUNDERSTORMS SHOULD POP NEAR THE SFC BNDRY LATE IN THE DAY. MAIN CHANCES FOR THUNDERSTORMS WILL BE ALONG AND E OF A LINE FROM BROOKINGS TO YANKTON. INITIAL DEVELOPMENT OF CONVECTION POINTS TO DISCRETE SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. ML CAPES OF AROUND 2500 J/KG AND 0-6 KM SHEAR OF 50KTS SUPPORTS ROTATING UPDRAFTS...AND IS THERE IS ENOUGH LOW LEVEL SHEAR...ESPECIALLY NEAR THE BNDRY THAT TORNADOES ARE A POSSIBILITY. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR FLOODING...MAINLY OVER FAR SE SD AND NW IA...WHERE RECENT RAINS HAVE SATURATED THE SOIL. THIS IS ALSO THE MOST FAVORABLE AREA FOR HEAVY RAINS THIS EVENING WITH PRECIPITABLE WATER 1.5-2 INCHES. PLUS COULD SEE CONTINUED REDEVELOPMENT OF THUNDERSTORMS ALONG THE 850 THERMAL GRADIENT LATE INTO THE EVENING...AND POTENTIALLY THROUGH THE NIGHT. NO FLASH FLOOD WATCH TO BE ISSUED AT THIS TIME...BUT MAY BE SOMETHING FOR LATER SHIFTS TO CONSIDER. INCREASED POPS FOR LATE THU TONIGHT INTO FRI AS THERE COULD BE ANOTHER ROUND OF THUNDERSTORMS DEVELOP ALONG THE MIDLEVEL BNDRY AS TROPICAL ENERGY RIDES OVER THE BNDRY. MAIN CHANCES APPEAR TO BE ALONG AND SOUTH OF I90. CHANCES FOR PRECIPITATION SHOULD END FROM W TO E FRI INTO FRI EVENING AS HIGH PRESSURE BUILDS INTO THE AREA AND A COLD FRONT DRIVES S INTO SRN NE AND IA. DRY THROUGH THE && .AVIATION... SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA EARLY THIS MORNING...BUT COVERAGE TO DECREASE AND MAINLY BE CONFINED TO SW MN LATER THIS MORNING. A COLD FRONT OVER CNTRL SD EARLY THIS MORNING TO BECOME STATIONARY OVER ERN SD LATE THIS MORNING. MORE THUNDERSTORMS MAY DEVELOP ALONG THE STATIONARY FRONT THIS AFTERNOON...AND MOVE INTO NW THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && 97
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 AM CDT THU JUL 09 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 420 AM CDT THU JUL 09 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AFTER MORNING THUNDERSTORMS...SOME OF WHICH MAY PRODUCE QUARTER SIZED HAIL AND 60 MPH WINDS...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG A FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST SOUTH DAKOTA. THE MAIN CHANCE FOR THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM BROOKINGS TO YANKTON. SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO THE SIZE OF GOLF BALLS...70 MPH WINDS...AND POSSIBLY TORNADOES. STORMS ARE EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN THE EVENING. FLOODING... THUNDERSTORMS WHICH ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING...WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE LOCALIZED FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED HEAVY RAINS THE LAST FEW DAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 97
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HAIL PARKSTON 43.39N 97.99W
07/09/2009 E0.88 INCH HUTCHINSON SD TRAINED SPOTTER
0607 AM HAIL NE TRIPP 43.23N 97.96W
07/09/2009 E0.75 INCH HUTCHINSON SD TRAINED SPOTTER
0650 AM HAIL 3 NE TABOR 42.98N 97.62W
07/09/2009 E0.88 INCH YANKTON SD TRAINED SPOTTER
0705 AM HAIL 3 NE TABOR 42.98N 97.62W
07/09/2009 E0.88 INCH YANKTON SD TRAINED SPOTTER
0708 AM HAIL YANKTON 42.89N 97.39W
07/09/2009 E1.00 INCH YANKTON SD TRAINED SPOTTER
EAST SIDE OF CITY
0709 AM HAIL YANKTON 42.89N 97.39W
07/09/2009 M1.75 INCH YANKTON SD EMERGENCY MNGR
IN THE CITY OF YANKTON
0709 AM TSTM WND GST YANKTON 42.89N 97.39W
07/09/2009 E60.00 MPH YANKTON SD EMERGENCY MNGR
60 MPH WINDS ON NW SIDE OF CITY
0720 AM HAIL 5 NE YANKTON 42.94N 97.32W
07/09/2009 E1.00 INCH YANKTON SD TRAINED SPOTTER
0722 AM HAIL 2 S GAYVILLE 42.86N 97.17W
07/09/2009 E1.00 INCH YANKTON SD EMERGENCY MNGR
0723 AM HAIL 1 S GAYVILLE 42.87N 97.17W
07/09/2009 E2.50 INCH YANKTON SD TRAINED SPOTTER
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 AM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 3 SW MECKLING 42.81N 97.11W
07/09/2009 E1.00 INCH CLAY SD TRAINED SPOTTER
0730 AM HAIL 2 SW MECKLING 42.82N 97.10W
07/09/2009 M1.25 INCH CLAY SD EMERGENCY MNGR
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HAIL 2 S GAYVILLE 42.86N 97.17W
07/09/2009 M1.00 INCH YANKTON SD EMERGENCY MNGR
0731 AM HAIL GAYVILLE 42.89N 97.17W
07/09/2009 E1.75 INCH YANKTON SD BROADCAST MEDIA
RELAYED BY WNAX
0734 AM HAIL MECKLING 42.84N 97.07W
07/09/2009 E1.00 INCH CLAY SD TRAINED SPOTTER
COVERING HIGHWAY 50 NEAR MECKLING
0738 AM HAIL 2 S MECKLING 42.81N 97.07W
07/09/2009 M1.00 INCH CLAY SD EMERGENCY MNGR
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HAIL 3 E MECKLING 42.84N 97.01W
07/09/2009 E1.00 INCH CLAY SD TRAINED SPOTTER
&&
DMORINPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 AM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 2 NNW DOLTON 43.51N 97.39W
07/09/2009 E0.88 INCH MCCOOK SD TRAINED SPOTTER
VARIETY OF HAIL SIZES, BUT BIGGEST WAS NICKEL SIZED. LOTS
OF THUNDER, LIGHTNING, AND WINDS UP TO 45 MPH. PLENTY OF
LEAVES STRIPPED FROM TREES, BUT NO BRANCHES DOWN. QUICK
HEAVY RAIN.
0249 AM HAIL 8 NE GREGORY 43.29N 99.30W
07/09/2009 E0.88 INCH GREGORY SD TRAINED SPOTTER
0.50 INCH OF RAIN IN LESS THAN A HALF HOUR, WINDS UP TO
40 MPH, AND NICKEL SIZED HAIL. NOT TOO BAD OF A STORM,
BUT IT HAD A VERY TALL TOP.
0448 AM TSTM WND GST MOUNT VERNON 43.71N 98.26W
07/09/2009 E60.00 MPH DAVISON SD TRAINED SPOTTER
0451 AM HAIL 6 WSW LETCHER 43.87N 98.26W
07/09/2009 E1.00 INCH SANBORN SD TRAINED SPOTTER
0451 AM HAIL MOUNT VERNON 43.71N 98.26W
07/09/2009 E1.75 INCH DAVISON SD TRAINED SPOTTER
0502 AM TSTM WND GST MITCHELL 43.73N 98.03W
07/09/2009 E75.00 MPH DAVISON SD ASOS
0504 AM HAIL MOUNT VERNON 43.71N 98.26W
07/09/2009 E2.50 INCH DAVISON SD TRAINED SPOTTER
0515 AM TSTM WND GST MITCHELL 43.73N 98.03W
07/09/2009 E60.00 MPH DAVISON SD TRAINED SPOTTER
0515 AM HAIL MITCHELL 43.73N 98.03W
07/09/2009 E1.00 INCH DAVISON SD TRAINED SPOTTER
0530 AM HAIL MITCHELL 43.73N 98.03W
07/09/2009 E1.75 INCH DAVISON SD TRAINED SPOTTER
0530 AM TSTM WND GST MITCHELL 43.73N 98.03W
07/09/2009 E70.00 MPH DAVISON SD TRAINED SPOTTER
0546 AM HAIL PARKSTON 43.39N 97.99W
07/09/2009 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
0553 AM HAIL PARKSTON 43.39N 97.99W
07/09/2009 E0.88 INCH HUTCHINSON SD TRAINED SPOTTER
0555 AM TSTM WND DMG PARKSTON 43.39N 97.99W
07/09/2009 HUTCHINSON SD LAW ENFORCEMENT
TREES DOWN ALL OVER TOWN UP TO 2 FEET IN DIAMETER
0555 AM HAIL PARKSTON 43.39N 97.99W
07/09/2009 E1.00 INCH HUTCHINSON SD LAW ENFORCEMENT
0607 AM HAIL NE TRIPP 43.23N 97.96W
07/09/2009 E0.75 INCH HUTCHINSON SD TRAINED SPOTTER
0610 AM TSTM WND GST 2 NW SCOTLAND 43.17N 97.75W
07/09/2009 E90.00 MPH BON HOMME SD TRAINED SPOTTER
70 TO 90 MPH WIND GUST TOOK OUT 40 FOOT LONG QUANSET
BUILDING. LARGE TREE IN YARD STRIPPED OF LEAVES.
0610 AM HAIL 2 NW SCOTLAND 43.17N 97.75W
07/09/2009 E1.00 INCH BON HOMME SD TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL. TREES STRIPPED OF LEAVES.
0632 AM HAIL SCOTLAND 43.15N 97.72W
07/09/2009 E1.00 INCH BON HOMME SD TRAINED SPOTTER
1 INCH HAIL IN ADDTION TO VERY HEAVY RAIN
0639 AM HAIL 3 W LESTERVILLE 43.04N 97.65W
07/09/2009 E1.00 INCH BON HOMME SD EMERGENCY MNGR
0643 AM TSTM WND GST TABOR 42.95N 97.66W
07/09/2009 E55.00 MPH BON HOMME SD AMATEUR RADIO
50 TO 55 MPH WINDS WITH VERY HEAVY RAIN
0649 AM HAIL LESTERVILLE 43.04N 97.59W
07/09/2009 E1.00 INCH YANKTON SD EMERGENCY MNGR
0649 AM TSTM WND GST LESTERVILLE 43.04N 97.59W
07/09/2009 E70.00 MPH YANKTON SD EMERGENCY MNGR
60 TO 70 MPH WIND. DOWNED TREES AND LOTS OF TREE DAMAGE
0650 AM HAIL 3 NE TABOR 42.98N 97.62W
07/09/2009 E0.88 INCH YANKTON SD TRAINED SPOTTER
0700 AM HAIL 1 S UTICA 42.97N 97.50W
07/09/2009 E1.75 INCH YANKTON SD TRAINED SPOTTER
40 TO 50 MPH WINDS
0705 AM HAIL 3 NE TABOR 42.98N 97.62W
07/09/2009 E0.88 INCH YANKTON SD TRAINED SPOTTER
0708 AM HAIL YANKTON 42.89N 97.39W
07/09/2009 E1.00 INCH YANKTON SD TRAINED SPOTTER
EAST SIDE OF CITY
0709 AM HAIL YANKTON 42.89N 97.39W
07/09/2009 M1.75 INCH YANKTON SD EMERGENCY MNGR
IN THE CITY OF YANKTON
0709 AM TSTM WND GST YANKTON 42.89N 97.39W
07/09/2009 E60.00 MPH YANKTON SD EMERGENCY MNGR
60 MPH WINDS ON NW SIDE OF CITY
0720 AM HAIL 5 NE YANKTON 42.94N 97.32W
07/09/2009 E1.00 INCH YANKTON SD TRAINED SPOTTER
0722 AM HAIL 2 S GAYVILLE 42.86N 97.17W
07/09/2009 M1.00 INCH YANKTON SD EMERGENCY MNGR
0722 AM HAIL 2 S GAYVILLE 42.86N 97.17W
07/09/2009 E1.00 INCH YANKTON SD EMERGENCY MNGR
0723 AM HAIL 1 S GAYVILLE 42.87N 97.17W
07/09/2009 E2.50 INCH YANKTON SD TRAINED SPOTTER
0730 AM HAIL 2 SW MECKLING 42.82N 97.10W
07/09/2009 M1.25 INCH CLAY SD EMERGENCY MNGR
0730 AM HAIL 3 SW MECKLING 42.81N 97.11W
07/09/2009 E1.00 INCH CLAY SD TRAINED SPOTTER
0731 AM HAIL GAYVILLE 42.89N 97.17W
07/09/2009 E1.75 INCH YANKTON SD BROADCAST MEDIA
RELAYED BY WNAX
0732 AM HAIL 3 E MECKLING 42.84N 97.01W
07/09/2009 E1.00 INCH CLAY SD TRAINED SPOTTER
0734 AM HAIL MECKLING 42.84N 97.07W
07/09/2009 E1.00 INCH CLAY SD TRAINED SPOTTER
COVERING HIGHWAY 50 NEAR MECKLING
0738 AM HAIL 2 S MECKLING 42.81N 97.07W
07/09/2009 M1.00 INCH CLAY SD EMERGENCY MNGR
&&
DMORINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT THU JUL 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL YANKTON 42.89N 97.39W
07/09/2009 E1.75 INCH YANKTON SD BROADCAST MEDIA
RELAYED BY MEDIA...GOLF BALL AND LARGER HAIL SHATTERED
WINDOWS AND DOWNED TREE BRANCHES IN THE CITY. EVENT WAS
BETWEEN 0648 AND 0710 HOURS
&&
DMORINThe Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 12:56 UTC.
5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Large hail stripped leaves from trees.
Thunderstorm winds caused tree damage, including several trees blown down. The winds were accompanied by large hail and very heavy rain.
Thunderstorm winds destroyed a farm building.
Large hail was accompanied by damaging winds and very heavy rain.
Very heavy rain caused flash flooding of streets in the town of Newcastle.
Large hail broke windows on vehicles, including that of the spotter who reported the hail. The hail also dented vehicles. The amount of damage was not known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189487, 189488, 189489, 189490, 189491, 189493, 189494, 189496.